Florida, 2011

Damaging Winds in Florida, June 22, 2011

June 22, 2011 · NWS JAX · 2 events in 1 county or zone

Scattered afternoon and evening storms fired across inland northeast Florida due to the sea breezes and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered afternoon and evening storms fired across inland northeast Florida due to the sea breezes and outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 2:41 AM EST, 1 minute earlier.

Area forecast discussion, Jun 22, 2:41 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 AM EDT WED JUN 22 2011

...ANOTHER DAY OF HOT TEMPERATURES WITH A RETURN TO MORE SEASONAL
TEMPERATURES AND THUNDERSTORMS BEGINNING THURSDAY...

.SYNOPSIS...
A DEEP LAYER RIDGE REMAINS PARKED OVER THE REGION. SURFACE FEATURES
INCLUDE A W-E ORIENTED RIDGE EXTENDING ACROSS THE FLORIDA PENINSULA
WHILE WEAK TROUGHS CONTINUE TO RESIDE TO THE NORTH. THE INTERACTION
OF THESE FEATURES COUPLED WITH THE LAND BREEZE IS PROVIDING
SOUTHWESTERLY WINDS ACROSS THE FORECAST AREA...WITH WIND SPEEDS
BETWEEN 5 AND 10 MPH AT THE COAST AS OF 2 AM EDT.

.SHORT TERM...
TODAY...THE HEAT AND SMOKE WILL ONCE AGAIN HEADLINE THE FORECAST
WITH ISOLATED/SCATTERED THUNDERSTORMS DEVELOPING IN THE AFTERNOON
OVER THE INTERIOR. HIGH TEMPERATURES WILL RANGE FROM THE LOWER 90S
AT THE COAST TO MID/UPPER 90S INLAND SECTIONS. HEAT INDICES WILL
ONCE AGAIN CLIMB TO 100 TO 110 DEGREES.

WITH SO MANY FIRES ONGOING ACROSS THE FORECAST AREA...IT IS DIFFICULT
TO DETERMINE WHERE SMOKE WILL BE THICKEST TODAY. THE LARGEST FIRE
CONTINUES OVER THE OKEFENOKEE NATIONAL WILDLIFE REFUGE. WITH A
PREVAILING WEST-NORTHWEST WIND THIS MORNING...GREATEST VISIBILITY
RESTRICTIONS WILL ONCE AGAIN OCCUR TO THE EAST. THIS INCLUDES
PORTIONS OF THE JACKSONVILLE METRO AREA. OBSERVATIONS WILL BE
CLOSELY MONITORED THIS MORNING FOR THE POSSIBILITY OF ANOTHER
SMOKE ADVISORY.

VISIBLE IMAGERY FROM LATE YESTERDAY INDICATED A LARGE...ALBEIT
SHALLOW SMOKE PLUME ENCOMPASSING MUCH OF THE COASTAL WATERS. WITH
ADDITIONAL SMOKE SPREADING OFFSHORE THIS MORNING...THE ATLANTIC
SEA-BREEZE IS NOT EXPECTED TO BRING MUCH RELIEF FROM THE SMOKE.

LARGE SCALE PATTERN WILL UNDERGO CHANGES ON THURSDAY. MEAN LAYER
RIDGE RESPONSIBLE FOR THE RECENT RECORD HEAT WILL ADVANCE
SOUTHEAST WITH A STRONGER RIDGE ESTABLISHING OVER THE SOUTHWESTERN
UNITED STATES. A STRONG LOW PRESSURE SYSTEM WILL ADVANCE TOWARDS
THE GREAT LAKES REGION...WITH A LARGE SCALE TROUGH DEVELOPING OVER
THE EASTERN UNITED STATES. THIS SYNOPTIC SCALE SHIFT WILL BENEFIT
THE REGION IN FORM OF COOLER TEMPERATURES ALONG WITH INCREASING
RAIN CHANCES. IN FACT...HAVE MAINTAINED LIKELY POPS ACROSS THE
REGION FOR THURSDAY (LIKELY 1ST DAY OF ORGANIZED SHOWERS/STORMS
SINCE THE 17TH). IN REGARDS TO TEMPERATURES...MID 90S WILL BE
COMMON ACROSS THE INTERIOR ON THURSDAY...WITH LOWER 90S (MORE
SEASONAL TEMPS) BY FRIDAY.

.LONG TERM...THE GOOD NEWS IS THAT THE PATTERN OF SUMMER-TIME
THUNDERSTORMS WILL BE WITH US THROUGH EARLY NEXT WEEK. THE
INTERACTION OF HIGH ATMOSPHERIC MOISTURE AND WEAK STORM MOTION WILL
RESULT IN LOCALLY HEAVY RAINFALL EACH DAY...ESPECIALLY ACROSS THE
INTERIOR WHERE SEA-BREEZES WILL LIKELY MERGE. STORMS ARE EXPECTED TO
GRADUALLY FOCUS OVER THE EASTERN ZONES DURING THE LATE AFTERNOON AND
EVENING.

&&

.AVIATION...

AS THE AFTERNOON SHIFT ALLUDED TO...THE VISIBILITY FORECAST IS
TRICKY DUE TO SMOKE FROM NUMEROUS FIRES IN THE AREA. PREVAILING
WESTERLY WINDS WILL SHIFT THE SMOKE PLUMES TO THE EAST THE FIRST
HALF OF THE DAY. THIS WILL RESULT IN AT LEAST MVFR VISIBILITIES IN
SMOKE THIS MORNING AT ALL TAF SITES BUT GNV. A PERIOD OF IFR
VISIBILITIES WILL ALSO BE POSSIBLE THIS MORNING AT THESE SITES. A
FEW THUNDERSTORMS MAY DEVELOP IN THE VICINITY OF THE JACKSONVILLE
AREA TERMINALS EARLY THIS EVENING...BUT UNCERTAINTY IN DETAILS WILL
KEEP US FROM MENTIONING IN TAFS JUST YET.

&&

.MARINE...

MOSTLY LIGHT DAYTIME WINDS AND SEAS ARE EXPECTED TO CONTINUE.
NOCTURNAL WIND SURGES ARE EXPECTED EACH NIGHT. THE STRONGEST SURGE
IS EXPECTED THIS EVENING AND AT LEAST AN SCEC HEADLINE WILL BE
NEEDED FOR THE OFFSHORE PORTIONS. SMOKY CONDITIONS WILL CONTINUE
OVER THE WATERS TODAY. THUNDERSTORMS WILL BECOME MORE OF A CONCERN
LATE THIS WEEK AS COVERAGE OVER LAND INCREASES AND SW FLOW PUSHES
ACTIVITY OVER THE COASTAL WATERS.

&&

.FIRE WEATHER...

VERY HOT CONDITIONS WILL CONTINUE TODAY WITH TEMPERATURES UP
AROUND 100 DEGREES. RELATIVE HUMIDITIES ARE EXPECTED TO BOTTOM OUT
JUST BELOW 35 PERCENT OVER PORTIONS OF THE INTERIOR THIS AFTERNOON.
DURATIONS WILL AVERAGE 1 TO 3 HOURS AND HEADLINES WILL NOT BE
NEEDED. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
INTERIOR LATE IN THE AFTERNOON AND THEN DRIFT TO THE EAST THROUGH
THIS EVENING. PREVAILING WESTERLY WINDS WILL AVERAGE 10 MPH OR
LESS. BOTH EAST AND WEST COAST SEABREEZES WILL MOVE INLAND LATE IN
THE AFTERNOON. WINDS WILL BRIEFLY INCREASE TO NEAR 15 MPH BEHIND
THE SEABREEZES...WITH A SHIFT TO THE SOUTHEAST BEHIND THE ATLANTIC
SEABREEZE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  98  73  92  71 /  20  20  50  30
SSI  93  78  91  76 /  10  10  40  30
JAX  98  73  93  72 /  20  20  60  40
SGJ  92  76  90  74 /  10  10  50  40
GNV  97  75  93  71 /  30  40  60  40
OCF  99  74  94  73 /  40  30  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/SHULER/
Hazardous weather outlook, Jun 21, 7:18 PM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT TUE JUN 21 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
818 PM EDT TUE JUN 21 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...RECORD HIGH TEMPERATURES POSSIBLE INLAND SECTIONS ON WEDNESDAY...

...AFTERNOON HEAT INDICES OF 100 TO 110 NEXT SEVERAL DAYS...

...SMOKE FROM AREA WILDFIRES LIKELY TO CONTINUE THROUGH AT LEAST
THURSDAY...

.DAY ONE...TONIGHT...

WILDFIRES CONTINUE TO IMPACT SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.
SMOKE MAY BE THICK AT TIMES...ESPECIALLY LATE TONIGHT AND EARLY
WEDNESDAY MORNING. RESIDENTS WITH RESPIRATORY PROBLEMS SHOULD
CONSIDER STAYING INDOORS AS MUCH AS POSSIBLE. VISIBILITIES WILL BE
REDUCED TO 1 TO 3 MILES IN SMOKE...WITH DENSE SMOKE EXPECTED CLOSE TO
THE WILDFIRES.

FOR ADDITIONAL INFORMATION ON ONGOING WILDFIRES...PLEASE REFER TO THE
WEB BRIEFING ON OUR WEBSITE. LINKS TO WILDFIRE INFORMATION AND
COUNTY BURN BANS CAN BE FOUND THERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WEDNESDAY...NEAR RECORD HIGH TEMPERATURES IN THE UPPER 90S TO 100
DEGREES ARE ONCE AGAIN FORECAST ALONG WITH AFTERNOON HEAT INDICES OF
100 TO 110 DEGREES. EFFECTS FROM THE HEAT CAN BE MINIMIZED BY
REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-
ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING.
IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.

FOR THE REMAINDER OF THIS WEEK...THUNDERSTORM ACTIVITY WILL INCREASE
WITH NUMEROUS SHOWERS AND THUNDERSTORMS FORECAST BEGINNING THURSDAY.
AN UNSETTLED WEATHER PATTERN WILL EXTEND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 21, 9:08 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1008 PM EDT TUE JUN 21 2011

AMZ450-452-454-FLZ022>025-030>033-036>038-GAZ136-150>154-164>166-
221000-
ALACHUA-ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-BAKER-
BRADFORD-BRANTLEY-CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-
COLUMBIA-DUVAL-FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-
FLAGLER-GLYNN (COASTAL)-GLYNN (INLAND)-NASSAU-PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-UNION-WARE-
WAYNE-
1008 PM EDT TUE JUN 21 2011

...AREAS OF THICK SMOKE WILL CONTINUE TO IMPACT PORTIONS OF NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA...

SMOKE FROM NUMEROUS WILDFIRES WILL CONTINUE TO REDUCE VISIBILITIES
ACROSS PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.
VISIBILITIES OF 2 TO 5 MILES WILL BE COMMON ACROSS THE AREA TONIGHT
AND EARLY WEDNESDAY MORNING WHICH INCLUDES PORTIONS OF INTERSTATE
10...INTERSTATE 95...AND INTERSTATE 295...AND THE NEARSHORE COASTAL
WATERS. VISIBILITIES IN SMOKE MAY EVEN BE LESS THAN 1 MILE OVER
PORTIONS OF CHARLTON...WARE...PIERCE AND BRANTLEY COUNTIES DUE TO THE
HONEY PRAIRIE AND RACE POND WILDFIRES.

THOSE WITH RESPIRATORY CONDITIONS...AND THOSE SENSITIVE TO THE THE
SMOKE INCLUDING THE ELDERLY...YOUNG CHILDREN AND PETS...SHOULD SEEK
SHELTER INDOORS WITH AIR CONDITIONING. OTHERWISE...TRY TO LIMIT YOUR
EXPOSURE TO SMOKE BY STAYING INDOORS WHENEVER POSSIBLE AND KEEP
WINDOWS CLOSED IN YOUR HOME.

ARS

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 07:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 22, 2:42 AM EST
Where
Marion County, 0.57 mi W of Orange Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.499, -81.959

Trees were blown down along County Road 318 east of U.S. Highway 301.

Thunderstorm Wind, Marion

When
June 22, 4:20 PM EST
Where
Marion County, 0.92 mi NW of Irvine
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.410, -82.260

A tree was blown down along 85th Avenue Road. The time of damage was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308663, 308664.